Alert archive / Kansas / Flash Flood Warnings in 2008

Flash Flood Warning 34, NWS Topeka, KS

July 8, 2008Wabaunsee County, Kansas

NWS Topeka, KS issued this flash flood warning at Jul 8, 2008, 3:28 PM CDT for Wabaunsee County, Kansas. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2008, 3:28 PM CDT (20:28 UTC)
Expired
Jul 8, 2008, 6:30 PM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

County Wabaunsee County, KS

What was reported inside it

TimeReportWhereRemark
Jul 8, 3:28 PM CDTFLASH FLOOD2 N Alma, KSWATER OVER K-99. CLOSING THE ROAD FROM NORTH OF ALMA TO ABOUT THE I-70 INTERCHANGE.
Jul 8, 4:36 PM CDTHEAVY RAIN 5.42Mcfarland, KS5.42 INCHES OF RAINFALL SINCE 7AM THIS MORNING.
Jul 8, 4:40 PM CDTFLASH FLOODMcfarland, KSWATER OVER SEVERAL STREETS WITHIN MCFARLAND. PORTIONS OF MAIN STREET AND WHEELER STREET CLOSED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.5 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2008-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 157 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2008-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
157 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1017 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 082030
FFWTOP
KSC197-082330-
/O.NEW.KTOP.FF.W.0034.080708T2028Z-080708T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
328 PM CDT TUE JUL 8 2008

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN WABAUNSEE COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 630 PM CDT

* AT 324 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA. RADAR
  ESTIMATED BETWEEN 2 AND 3 INCHES OF RAIN HAS FALLEN OVER THE 
  WARNED AREA. THUNDERSTORMS ARE EXPECTED TO CONTINUE TO MOVE 
  ACROSS THE WARNED AREA AND ANOTHER 1 TO 2 INCHES OF RAINFALL 
  IS POSSIBLE. 

* LOCATIONS IMPACTED INCLUDE...
  ALMA...
  MAPLE HILL...
  MCFARLAND...
  PAXICO...

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 323 AND 346.

RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3896 9649 3904 9649 3904 9639 3916 9639
      3916 9634 3918 9632 3917 9627 3920 9624
      3919 9615 3920 9610 3917 9607 3916 9610
      3915 9609 3912 9603 3913 9600 3909 9594
      3896 9595
TIME...MOT...LOC 2028Z 180DEG 0KT 3905 9627

$$

BOUSTEAD
2 follow-up statements
000 
WGUS73 KTOP 082108
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
406 PM CDT TUE JUL 8 2008

KSC197-082330-
/O.CON.KTOP.FF.W.0034.000000T0000Z-080708T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WABAUNSEE-
406 PM CDT TUE JUL 8 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
NORTHERN WABAUNSEE COUNTY...

AT 402 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED
AREA. LOCAL LAW ENFORCEMENT REPORTED THE CLOSER OF HIGHWAY K-99 TO 
THE NORTH OF ALMA. STORM SPOTTERS INDICATE AS MUCH AS 3 INCHES OF 
RAIN HAS FALLEN IN PARTS OF THE WARNED AREA. RAINFALL OF ANOTHER 
HALF INCH WILL BE POSSIBLE THROUGH 5 PM.

LOCATIONS IMPACTED INCLUDE...
ALMA...MAPLE HILL...MCFARLAND AND PAXICO.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 323 AND 346.

RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

LAT...LON 3896 9649 3904 9649 3904 9639 3916 9639
      3916 9634 3918 9632 3917 9627 3920 9624
      3919 9615 3920 9610 3917 9607 3916 9610
      3915 9609 3912 9603 3913 9600 3909 9594
      3896 9595
TIME...MOT...LOC 2106Z 180DEG 0KT 3905 9627

$$

BOUSTEAD
000 
WGUS73 KTOP 082234
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
533 PM CDT TUE JUL 8 2008

KSC197-082330-
/O.CON.KTOP.FF.W.0034.000000T0000Z-080708T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WABAUNSEE-
533 PM CDT TUE JUL 8 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
NORTHERN WABAUNSEE COUNTY...

AT 528 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE 
HEAVIER RAIN HAS MOVED EAST OUT OF WABAUNSEE COUNTY. 
HOWEVER...RUNOFF FROM 2 TO 5 INCHES OF RAIN THAT HAD FALLEN OVER THE 
PAST SEVERAL HOURS WILL CONTINUE TO CAUSE FLOODING ACROSS WABAUNSEE 
COUNTY. MILL CREEK AT PAXICO WILL CONTINUE TO RISE ABOVE FLOOD STAGE 
THIS EVENING AND CAUSE MINOR FLOODING.

LOCATIONS IMPACTED INCLUDE...
ALMA...MAPLE HILL...MCFARLAND AND PAXICO.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 323 AND 346.

RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

LAT...LON 3896 9649 3904 9649 3904 9639 3916 9639
      3916 9634 3918 9632 3917 9627 3920 9624
      3919 9615 3920 9610 3917 9607 3916 9610
      3915 9609 3912 9603 3913 9600 3909 9594
      3896 9595
TIME...MOT...LOC 2225Z 180DEG 0KT 3905 9627

$$

GARGAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 2:59 PM CDT, 29 minutes earlier.

Area forecast discussion, Jul 8, 2:59 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
259 PM CDT TUE JUL 8 2008

.DISCUSSION...

ONCE AGAIN MAIN CONCERN FOR TONIGHT IS CONVECTION. WARM/MOIST
ATMOSPHERE REMAINS OVER THE AREA TODAY. 19Z PROFILER NETWORK INDCS
UPPR LVL SHEAR AXIS EXTNDS FM ERN NEB INTO WRN KS. LARGE-SCALE
ASCENT AHEAD OF THE AXIS IS LEADING TO INCREASING CONVECTIVE
DEVELOPMENT ACRS A GOOD PART OF THE CNTRL CWA. PWATS ABOVE 1.75
INCHES PER LATEST RUC GUIDANCE IS LEADING TO LOCALLY HEAVY RAIN AND
THIS IS EXPECTED TO CONT THRU THE EVNG WITH H85 BOUNDARY SLOWLY
SAGGING SWD THRU THE FA. WL CONT TO HOLD OFF ON A FLOOD WATCH ATTM
DUE TO A LACK OF LO LVL FOCUS FOR PERSISTENT STORMS. HAVE INCREASED
GOING POPS TONIGHT IN THE SRN CWA AND ADDED THE MENTION OF HEAVY
RAIN...BUT FLOODING THREAT APPEARS TO ISOLATED FOR A WATCH ATTM.
SEVERE WEATHER IS VERY ATTM. WIDESPREAD CLDS AND PRECIPITATION IS
LIMITING INSTABILITY.

CONVECTION IS EXPECTED TO SLOWLY TAPER OFF AFTER MIDNIGHT WITH MOST
OF THE ACTIVITY TRENDING S OF THE FA DURING THE DAY ON WED. WL LEAVE
SOME LO CHC POPS IN THE SRN CWA WHERE DEEPEST MOISTURE AND A WEAKLY
CAPPED ATMOSPHERE REMAINS. INCREASED GOING HIGHS IN THE NW CWA WHERE
GFS INCS A LITTLE BETTER MIXING WL OCCUR WITH SW H85 WINDS...BUT
TMPS ACRS THE REST OF THE CWA LOOK ON TRACK AND IS TOWARD THE COOLER
MET GUIDANCE.

BOUSTEAD

WEDNESDAY NIGHT AND THURSDAY...MODELS INDICATE SFC HIGH PRESSURE
WILL MOVE EAST THROUGH THE CWA QUICKLY BRINGING SOUTHERLY FLOW
BACK THROUGH EASTERN KS BY THURSDAY MORNING. THE FRONTAL BOUNDARY
LOOKS VERY DIFFUSE BY THURSDAY...SO DO NOT BELIEVE A WELL DEFINED
BOUNDARY WILL MOVE NORTH THROUGH THE FORECAST AREA DURING THE
PERIOD. WITHOUT A WELL DEFINED BOUNDARY PUSHING THROUGH THE CWA
DID NOT HAVE CONFIDENCE ENOUGH TO PLACE MENTION OF TSTMS IN THE
FORECAST WITH THE RETURN OF SOUTHERLY FLOW. NAM AND GFS ARE
HINTING AT A SHORTWAVE TROUGH MOVING THROUGH NORTHWEST FLOW ALOFT
THURSDAY AFTERNOON. AT THIS TIME THE TROUGH LOOKS TO REMAIN
NORTHEAST OF THE CWA...WHERE DRIER LOW LVL AIR WILL BE
PRESENT...SO FEEL THAT ANY TSTM ACTIVITY WILL REMAIN NORTHEAST OF
THE CWA THURSDAY.

THURSDAY NIGHT THROUGH TUESDAY...THE NEXT SYNOPTIC FEATURE TO MOVE
THROUGH THE CENTRAL PLAINS LOOKS TO BE A COLD FRONT MOVING IN
FRIDAY EVENING AND INTO THE OVERNIGHT HOURS. GFS/ECMWF ARE FAIRLY
CONSISTENT IN BRINGING THE COLD FRONT INTO THE CWA FRIDAY
NIGHT...BUT THEN DIFFER ON WHERE THE FRONT WILL END UP LATER IN
THE PERIOD. THE GFS INDICATES THE FRONT WILL SIT SOMEWHERE IN THE
VICINITY OF THE CWA FROM SATURDAY THROUGH TUESDAY...WHILE THE
ECMWF SAGS THE FRONT SOUTH AND LIFTS IT NORTH AGAIN TOWARDS
TUESDAY. GFS/ECMWF BOTH HAVE NEARLY ZONAL FLOW ALOFT...SO
SHORTWAVE TROUGHS WILL DEFINE THE CHANCES OF TSTMS IN THE SHORT
TERM...BUT ARE VERY DIFFICULT TO RESOLVE THIS FAR OUT. WITH THE
POTENTIAL FOR A FRONT IN PLACE OVER THE CWA FOR AN EXTENDED PERIOD
OF TIME HAVE SLIGHT CHANCE POPS IN THE FORECAST FOR MUCH OF THE
PERIOD. TEMPERATURES WILL LIKELY BE SLIGHTLY BELOW NORMAL WITH
MOIST AIRMASS AND PERIODS OF CLOUDS IN PLACE.

CAVANAUGH

&&

.AVIATION...

FOR THE 18Z TAFS.

VFR CONDS ARE GENERALLY EXPECTED THRU THE PERIOD. SCT TSRA ARE
EXPECTED THIS AFTN NEAR THE TAF SITES...BUT MAIN AXIS OF THUNDER
MAY BE JUST SOUTH OF THE KTOP/KFOE AREA. WILL CONT TO MENTION SOME
THUNDER FOR A SHORT TIME THIS AFTN CLOSES TO WHEN H85 BOUNDARY
SLIPS THRU THE 3 TAFS SITES...BUT OTHERWISE...WLD EXPECT MUCH OF
THE PRECIPITATION TO BE SHOWERS WITH ONLY SHORT PERIODS OF MVFR
LIKELY. VFR CONDS SHLD PREVAIL TONIGHT WITH A BROKEN MID/UPPR LVL
DECK.

BOUSTEAD

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 8, 3:15 PM CDT, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
315 PM CDT TUE JUL 8 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-092015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
315 PM CDT TUE JUL 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS ARE LIKELY FOR AREAS GENERALLY ALONG AND
SOUTH OF INTERSTATE 70 THIS EVENING...AND ALONG AND SOUTH OF
INTERSTATE 35 AFTER MIDNIGHT. LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE THIS EVENING AS STORMS MOVE ALONG AND SOUTH OF A LINE
FROM NEAR ABILENE TO MANHATTAN TO TOPEKA TO LAWRENCE. THE LOCALLY
HEAVY RAINFALL MAY LEAD TO ISOLATED AREAS OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW LINGERING THUNDERSTORMS ARE POSSIBLE WEDNESDAY MORNING
ACROSS SOUTHERN EAST CENTRAL KANSAS. A FEW OF THESE STORMS COULD
BE STRONG TO SEVERE.

A CHANCE FOR THUNDERSTORMS RETURNS TO THE AREA SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH
TO THE NATIONAL WEATHER SERVICE IN TOPEKA.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 8:12 PM CDTAreal Flood AdvisoryTOPRepublic2 hr
Jul 8, 1:25 AM CDTAreal Flood AdvisoryTOPCloud, Ottawa, Republic3 hr
Jul 8, 4:11 PM CDTAreal Flood AdvisoryTOPShawnee94 min
Jul 8, 5:02 PM CDTAreal Flood AdvisoryTOPJefferson2 hr
Jul 8, 5:14 PM CDTRiver Flood WarningTOPWabaunsee7 hr
Jul 8, 5:45 PM CDTAreal Flood AdvisoryTOPShawnee60 min
Jul 8, 6:48 PM CDTAreal Flood AdvisoryTOPWabaunsee87 min
Jul 8, 6:58 PM CDTAreal Flood AdvisoryTOPCoffey2 hr

Nearby

Flash Flood Warnings in Kansas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.